A 51-Year-Old Man with Icter, Oliguria and Epigastric Pain

Document Type: Case Report

Authors

1 Faculty of Pharmacy ,Mashhad University of Medical Sciences ,Mashhad,Iran.

2 Department of Clinical Toxicology,Imam Reza(p)Hospital, School of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran.

3 Department of Emergency Medicine, Shahid Sadoughi University of Medical Sciences, Kerman, Iran.

Abstract

Introduction: Exposure to Paraquat is usually fatal. Paraquat causes several organ failure and respiratory failure with pulmonary fibrosis. Therefore, doctors should get familiar with the approach to treatment and the prognosis of this type of poisoning.
Case report: An average age-old man admitted to Sabzevar Emergency Department after taking half a cup of herbicide during suicide attempt. He was fully alert and awake at the time of admission, complaining of epigastric pain. Significance of BP: 115/80 RR: 14 PR: 85 T: 37urin, the quality of urine was positive for paraquat. Hemodialysis was performed and continued due to the positive urine test for paraquat, and, in addition, the increase of urea, creatinine and oliguria that occurred on the second day after bursts. Increases in icteric and transaminases on the fifth day were observed. Abdominal ultrasound was normal. Respiratory distress developed on day 5 and deteriorated over time until it was intubated on the 11th day after admission. Prescribing cyclophosphamide and prednisolone was carried out on days 2 to 5 after reception.
Conclusion: The toxicity of paraquat remains with the use of hepatitis and immunosuppressive therapy. The doctor should be aware of the symptoms of this toxicity, the prognosis and treatment recommended is the goal of this study.

Keywords

Main Subjects


  1. Sittipunt c. Paraquat poisoning. Respiratory care. 2005; 50(3):383-5.
  2. Lee e-y, hwang k-y, yang j-o, hong s-y. Predictors of survival after acute paraquat poisoning. Toxicology and industrial health. 2002; 18(4):201-6.
  3. Li x, wang y. Acute kidney injury in case of paraquat poisoning with progressive pulmonary fibrosis. Case study and case report. 2016;6(1):
    33-9.
  4. Vale j, meredith t, buckley b. Paraquat poisoning: clinical features and immediate general management. Human toxicology. 1987;6(1):41-7.
  5. Eddleston m, wilks m, buckley n. Prospects for treatment of paraquat-induced lung fibrosis with immunosuppressive drugs and the need for better prediction of outcome: a systematic review. Qjm. 2003;96(11):809-24.
  6. Bismuth c, garnier r, baud f, muszynski j, keyes c. Paraquat poisoning. Drug safety. 1990; 5(4):243-51.
  7. Gawarammana i, dawson a. Peripheral burning sensation: a novel clinical marker of poor prognosis and higher plasma-paraquat concentrations in paraquat poisoning. Clinical toxicology. 2010;48(4):347-9.
  8. Kim s-j, gil h-w, yang j-o, lee e-y, hong s-y. The clinical features of acute kidney injury in patients with acute paraquat intoxication. Nephrology dialysis transplantation. 2008; 24(4): 1226-32.